Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 62, NWS Sioux Falls, SD

June 18, 2009Buena Vista County, Cherokee County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2009, 6:49 AM CDT for Buena Vista County, Cherokee County, Ida County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 6:49 AM CDT (11:49 UTC)
Expired
Jun 18, 2009, 7:15 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:20 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:08 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 18, 5:08 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT WED JUN 17 2009

.DISCUSSION...
ABBREVIATED DISCUSSION TODAY DUE TO ON GOING STRONG CONVECTION S OF
I 90. THIS CURRENT CONVECTION IS ASSOCIATED WITH A DECENT S/W WHICH
GOT GOING EARLY TONIGHT IN WRN NEB...AND IS NOW BEING ENHANCED BY
STRONG ISENTROPIC ASCENT AND DECENTLY STRONG WINDS ABOVE 1.5 KM.
DIRECTIONAL WIND SHEAR IS MEAGER...BUT IT IS LIKELY THIS EARLY
MORNING MCS COULD LAY DOWN SOME QUARTER SIZED HAIL AND FAIRLY BURLY
STRAIGHT LINE WINDS S OF I 90. OTHERWISE...ISENTROPIC LIFT AND
SUBTLE WAA CONTS THRU A GOOD PORTION OF THE FA IN THE MID AND LATE
MORNING HOURS...ESP THROUGH AREAS ALONG AND E OF I 90. BUT DUE TO
THIS CONTINUED ASCENT...IT IS HARD TO TOTALLY RULE OUT ACTIVITY IN
THE LATE MORNING ALBEIT WITH GREATLY DECREASED POPS. DO NOT SEE A
LOT OF MECHANISMS TO SPAWN TS IN THE EARLY AFTERNOON. BUT THEN
TOWARD EVENING...BOTH NAM AND GFS BEGIN TO POINT TOWARD A DEVELOPING
SFC BOUNDARY SAGGING DOWN FM THE NW...THEN MOVG SEWD ACROSS THE FA
THRU THE EVENING HRS. NAM40 INSTABILITY PARAMETERS IS QUITE STRONG
LATE TODAY AND THIS EVENING. WIND SHEAR ON THE MODELS LOOK A BIT
UNIDIRECTIONAL AHEAD OF THE WIND SHIFT. BUT AM NOT BUYING ALL OF
THAT AS AM ANTICIPATING SOME BACKING OF THE NEAR SFC WINDS AHEAD OF
THE ADVANCING SFC BOUNDARY WHICH WL AID IN STRONG CURVATURE.
THEREFORE BELIEVE THE SPC MDT RISK IS WELL PLACED ATTM ACROSS AREAS
ALONG AND E OF I 29 IN OUR FA...COUPLED WITH A VERY POTENT S/W MOVG
NEWD ACROSS THE AREA THIS EVENING. MOST IMPRESSIVE IS THE JET STREAK
STREAMING INTO THIS FA...VERY STRONG FOR THIS TIME OF YEAR...WHICH
WL ENHANCE LIFT AS MUCH OF THIS FA IS PLACED IN THE LEFT EXIT RGN.
AFTER MORNING CLOUDS...EXPECT SOME PARTLY CLOUDY SKIES BOOSTING
TEMPS THIS AFTERNOON ADDING TO INSTABILITY. BUMPED UP HIGHS TODAY
ABOUT A CATEGORY.

FOR TONIGHT...S/W ENERGY BEGINS TO EXIT OUR ERN FA TOWARD MIDNIGHT...
ONLY TO BE REPLACED BY YET ANOTHER WAVE MOVG INTO OUR WEST LATE
TONIGHT. INSTABILITY LOOKS TAPPED AFTER THE EVENING WAVE EXITS PER
THE NAM40...BUT LIKELY POPS ARE STILL WARRANTED IN OUR FAR W LATE
TONIGHT...THEN PROGRESSING EWD THRU THE FA FRIDAY MORNING.

FINALLY FRI NIGHT THRU SAT EVENING...S/W RIDGING MOVES THRU THE
CENTRAL PLAINS WHICH WL QUIET OUR WX DOWN. HOWEVER LATE SAT NIGHT...
DECIDED TO ADD SOME SMALL POPS ATTM FOR STRONG WAA ALONG AND WEST OF
THE JAMES RIVER VALLEY...AIDED BY ANOTHER POTENT S/W MOVG NEWD THRU
THE WRN PLAINS. THIS S/W SHOULD AFFECT OUR AREA ON SUNDAY.

&&

.AVIATION...
MAIN AVIATION CONCERN TODAY WILL BE WITH THE THREAT FOR
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
MUCH THE AREA THIS MORNING. GENERALLY EXPECTING VFR THROUGH THE TAF
PERIOD EXCEPT MVFR/IFR NEAR THUNDERSTORMS AND ERRATIC WINDS. SOME
MVFR BR ALSO POSSIBLE THIS MORNING IN AREA FREE FROM THUNDERSTORMS.
THUNDERSTORM ACTIVITY TO TAPER OFF THROUGH THE LATER MORNING
HOURS...BUT ANOTHER ROUND OF THUNDERSTORMS WILL FIRE ACROSS CENTRAL
SD LATE THIS AFTERNOON AND PROGRESS EAST INTO NW IA AND SW MN THIS
EVENING. SOME OF THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL
AND STRONG WINDS.   /LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 18, 5:27 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT THU JUN 18 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
IN THE NEAR TERM EARLY THIS MORNING...A COMPLEX OF THUNDERSTORMS
WITH A POTENTIAL FOR SEVERE WILL BE MOVING ACROSS AREAS SOUTH OF
I 90. STRAIGHT LINE WINDS OF 60 MPH ARE POSSIBLE WITH THESE
STORMS AS WELL AS HAIL UP TO THE SIZE OF QUARTERS.

LATER...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TOWARD
EVENING AND THROUGH THE EVENING HOURS ALONG AND EAST OF A
VERMILLION SOUTH DAKOTA TO SLAYTON MINNESOTA LINE. DUE TO A
BOUNDARY WHICH IS ANTICIPATED TO BE MOVING SOUTHEAST DURING THAT
TIME FRAME...TORNADOES ARE A THREAT AS WELL AS LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. FURTHER WEST...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS LATE TODAY AND THIS EVENING ALONG AND
WEST OF A YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA LINE. AT
THIS TIME...LOW LEVEL CURVATURE DOES NOT LOOK TO BE AS STRONG IN
THOSE AREAS...THUS THE PRIMARY THREAT WOULD BE LARGE HAIL AND
STRONG WINDS.

FLOODING...
THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN FROM AROUND YANKTON
AND POINTS EASTWARD EARLY TODAY. RAIN AMOUNTS OF AN INCH ARE
POSSIBLE IN THE STRONGER CELLS IN ONLY 30 MINUTES.

LATER TODAY...THUNDERSTORM DEVELOPMENT COULD PRODUCE HEAVY RAIN
IN AREAS THIS EVENING ROUGHLY ALONG A YANKTON...TO SIOUX FALLS TO
MARSHALL MINNESOTA LINE...AND POINTS EASTWARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 TO 6 PM ALONG AND EAST
OF A YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA LINE. SPOTTER
ACTIVATION WILL BE POSSIBLE WEST OF THAT LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 18, 5:56 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND GST     YANKTON                 42.89N 97.39W
06/18/2009  E60 MPH          YANKTON            SD   BROADCAST MEDIA

            POWER OUT ACROSS PORTIONS OF YANKTON. HEAVY DOWNPOUR
            PRODUCED STREETING FLOODING.

&&

GH
Local storm report, Jun 18, 6:48 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND GST     3 SW CORRECTIONVILLE    42.45N 95.82W
06/18/2009  E45.00 MPH       WOODBURY           IA   TRAINED SPOTTER

            WIND GUSTS TO 45 MPH AND VERY HEAVY RAIN.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:12 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton48 min
Jun 17, 10:19 PM CDTFlash Flood WarningFSDUnion70 min
Jun 18, 3:58 AM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Jun 18, 4:43 AM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Jun 18, 5:14 AM CDTSevere Thunderstorm WarningFSDYankton31 min
Jun 18, 5:29 AM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 18, 5:43 AM CDTSevere Thunderstorm WarningFSDLincoln, Union47 min
Jun 18, 7:16 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.